Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 180, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2022, 7:28 PM EDT for 4 counties in North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2022, 7:28 PM EDT (23:28 UTC)
- Expired
- Jul 2, 2022, 8:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:08 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 2, 2:08 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 208 PM EDT Sat Jul 2 2022 .SYNOPSIS... Upper troughing across the Great Lakes will help to push a weak cold front south to the North Carolina border by late Sunday. Scattered to numerous showers and thunderstorms are expected to accompany the front. Otherwise, warm and humid conditions will continue into next week. && .NEAR TERM /THROUGH SUNDAY/... As of 145 PM EDT Saturday... Better probability of precipitation shifts south on Sunday... 500 MB flow starts out zonal over the region and gradually becomes a bit more from the northwest. The surface front to the northwest of the area approaches tonight reaching around Lewisburg and Hot Springs by Sunday morning then continuing to move slowly south to the Virginia/North Carolina border by the end of the day. Expecting a similar distribution in showers and thunderstorms that have occurred along the front the past few days will better areal coverage aligned along the front during the day and less, but not completely gone, overnight. In addition, models still showing isolated to scattered thunderstorms south of the front with daytime heating, especially in the mountains early this afternoon and then in the foothills and piedmont for the late afternoon and evening. Will have the lowest probability of precipitation between 06Z/2AM and 12Z/8AM, and the highest probabilities over southern Virginia and Northern North Carolina after 18Z/2PM Sunday. Precipitable water values will increase to just over 2 inches along the front extreme southern Virginia on Sunday afternoon. So still a threat of locally heavy rainfall rates and isolated flash flooding. Expecting scattered to broken mid and high clouds after the storms diminish late this evening. Surface dew points will be in remain in the lower 60s to lower 70s so still humid and not much cooling potential. Lows tonight will be similar to Saturday morning. Will have most locations in the 80s on Sunday due to the clouds and precipitation. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1245 PM EDT Saturday... Most areas will be shower and thunderstorm free the evening of Independence Day but expect coverage to increase by Tuesday. A cold front will head south of the region Sunday night but not before some showers and storms have a chance to linger across mainly southern parts of the region during the evening. By midnight, most, if not all, of the region is expected to be precipitation-free with temperatures trending cooler as compared with Saturday night thanks to decreasing dew point values behind the front. For Independence Day, low level winds are expected to veer southeast, and allow for a bit of a resurgence of moisture back to the area, especially the southwestern sections. Isolated to scattered showers and storms are expected during the afternoon hours. However, given these are expected to be diurnal in nature, they should decrease around sunset with the last showers and storms ending across the Northern Mountains of North Carolina and neighboring sections of southwest Virginia. On Tuesday into Tuesday night, we will start to get a taste for what is expected to become a greater reality as we progress through the remainder of the week. An upper ridge will be strengthening across the mid-Mississippi Valley, and start to inch westward, more into the Central to Southern High Plains. This transition will open the door to our northwest for increasing potential for upstream energy to head southeast into the area. A decreasing cap aloft will not only allow for better chances of diurnal showers and storms, but with the potential for an upstream shortwave trough to pass over or near the region allow for even better coverage that could last into parts of much of Tuesday night, especially in the west. Temperatures and humidity will again start creeping upward. Confidence in the above weather scenario is moderate to high. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1115 AM EDT Saturday... Daily chances of showers and storms with above normal temperatures and humid conditions are expected, along with potentially flooding concerns for some areas. During this portion of the forecast the region is still expected to be on the edge of a broad upper ridge centered over the Southern Plains states. The big question will not be so much if, but more like when, will upstream disturbances from the Upper Mississippi Valley or Great Lakes region head southeast along this same ridge edge across, or close enough, to our region to promote more than diurnal showers and storms across the area? As a follow up question, will these systems cross with enough precipitation and frequency to pose a flooding threat to parts of the area? For now, model consensus places the best, but not the only, potential for more-than-diurnal coverage on Thursday/Thursday night and then again Friday afternoon. Regarding the question for the potential for flooding, we will have to see how each day stacks-up in regard to precipitation amounts. However, given the general northwest to southeast track these systems are expected to have, our southeast West Virginia counties may receive the brunt of the precipitation thanks to upslope trajectories over that region on western facing slopes. Confidence in the general synoptic pattern during this portion of the forecast is moderate, with low confidence in the precipitation fine details. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 AM EDT Saturday... Expect scattered to numerous showers and thunderstorms with MVFR ceilings and MVFR/IFR visibility due to very heavy rain. The coverage of storms will diminish after sunset, but will not completely go away due to a cold front moving south into southern Virginia overnight. Locations that get rain this afternoon will have MVFR fog overnight. Models were also indicating stratus will form after midnight. Have widespread MVFR to IFR ceilings in the forecast between 06Z/2AM and 12Z/8AM. Ceilings and fog will lift after sunrise and once mixing begins and are expected to return to VFR around 14Z/10AM. More thunderstorms will develop by the end of the TAF forecast period, especially over southern Virginia and northern North Carolina. Average confidence for wind, ceiling, and visibility. Average confidence for timing and location of thunderstorms. Extended Aviation Discussion... Scattered to numerous largely diurnal showers/thunderstorms are expected Tuesday through Thursday, although there is the potential for some activity during the nighttime hours through the period. Late night/early morning areas of MVFR to LIFR fog are likely each day, especially in locations that had rain the previous afternoon/evening and in area river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS
Hazardous weather outlook, Jul 2, 3:03 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 303 PM EDT Sat Jul 2 2022 NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-031200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania- Halifax-Charlotte- 303 PM EDT Sat Jul 2 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected this afternoon and evening. A few thunderstorms could become strong to severe and produce damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous thunderstorms are expected Sunday and again Tuesday through Friday, especially during the afternoon and evening each day. There is a marginal risk for severe thunderstorms and heavy rainfall Sunday. The main hazards with any severe thunderstorms will be damaging wind gusts and quarter-sized hail. Localized flooding will also be possible where there are persistent or multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508- 031200- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 303 PM EDT Sat Jul 2 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected this afternoon and tonight. The main hazards with any severe thunderstorms will be damaging wind gusts and possibly quarter-sized hail. Localized flooding will also be possible where thunderstorms persist or occur repeatedly. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous thunderstorms are expected Tuesday through Friday,especially during the afternoon and evening each day. The main hazards with any severe thunderstorms will be damaging wind gusts and large hail. Localized flooding will also be possible where there are persistent or multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 6:07 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT SAT JUL 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG ALTAVISTA 37.13N 79.28W
07/02/2022 CAMPBELL VA 911 CALL CENTER
NUMEROUS TREES DOWN.
&&
07Special weather statement, Jul 2, 6:11 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Sat Jul 2 2022
NCZ002-003-VAZ015-016-022245-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
611 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of
northeastern Alleghany and northwestern Surry Counties in
northwestern North Carolina, southwestern Carroll and southeastern
Grayson Counties in southwestern Virginia and the City of Galax
through 645 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ennice, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Galax...
Ennice...
Bottom...
Cana...
Pine Ridge...
Baywood...
and Lambsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3640 8071 3657 8112 3670 8106 3664 8060
3662 8062 3659 8062
TIME...MOT...LOC 2211Z 282DEG 23KT 3658 8095
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Jul 2, 6:18 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Sat Jul 2 2022
VAZ012-016-032-043-022245-
Henry VA-Patrick VA-Wythe VA-Carroll VA-
618 PM EDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of
south central Wythe, central Carroll, southwestern Henry and Patrick
Counties through 645 PM EDT...
At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo Ridge to Gladesboro to Coleman
Store. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hillsville...
Stuart...
Fancy Gap...
Ararat...
Spencer...
Ridgeway...
and Laurel Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3672 8093 3693 8111 3675 8068 3676 8050
3671 8046 3675 8045 3674 8040 3677 8039
3678 8013 3657 7974 3656 8058
TIME...MOT...LOC 2218Z 312DEG 15KT 3674 8017 3671 8062 3686 8097
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RRSpecial weather statement, Jul 2, 6:47 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT Sat Jul 2 2022
NCZ002>004-VAZ015>017-032-022330-
Stokes NC-Surry NC-Alleghany NC-Grayson VA-Patrick VA-Floyd VA-
Carroll VA-
647 PM EDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of
northeastern Alleghany and Surry Counties in northwestern North
Carolina, western Stokes County in north central North Carolina,
southwestern Floyd, Carroll, eastern Grayson and southwestern Patrick
Counties in southwestern Virginia and the City of Galax through 730
PM EDT...
At 647 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsville to near Fairview. Movement was
east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Hillsville...
Dobson...
Pilot Mountain...
and Fries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 8104 3681 8104 3687 8079 3678 8031
3626 8033 3626 8045 3625 8045
TIME...MOT...LOC 2247Z 289DEG 27KT 3681 8075 3636 8073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Jul 2, 7:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Sat Jul 2 2022
VAZ020-022345-
Bath VA-
719 PM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of
southeastern Bath County through 745 PM EDT...
At 719 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hot Springs, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Bacova Junction...
and Ingalls Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3810 7957 3795 7958 3793 7961 3787 7965
3786 7967 3795 7988 3803 7988
TIME...MOT...LOC 2319Z 273DEG 8KT 3798 7979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RRSpecial weather statement, Jul 2, 7:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
723 PM EDT Sat Jul 2 2022
NCZ002>004-019-020-030000-
Stokes NC-Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-
723 PM EDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of
southeastern Alleghany and Surry Counties in northwestern North
Carolina, northwestern Stokes County in north central North Carolina,
northeastern Wilkes and northwestern Yadkin Counties in northwestern
North Carolina through 800 PM EDT...
At 722 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Airy to near Dockery. Movement was
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3646 8013 3618 8075 3626 8107 3631 8114
3656 8077
TIME...MOT...LOC 2322Z 288DEG 17KT 3648 8059 3630 8104
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:07 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Tazewell | 96 min |
| Jul 2, 2:16 PM EDT | Special Weather Statement | RNK | Amherst | 29 min |
| Jul 2, 2:18 PM EDT | Special Weather Statement | RNK | Craig | 27 min |
| Jul 2, 2:26 PM EDT | Special Weather Statement | RNK | Amherst | 34 min |
| Jul 2, 2:29 PM EDT | Special Weather Statement | RNK | City of Martinsville | 31 min |
| Jul 2, 2:46 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 29 min |
| Jul 2, 2:58 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Jul 2, 3:02 PM EDT | Special Weather Statement | RNK | Tazewell | 28 min |
| Jul 2, 3:16 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 29 min |
| Jul 2, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg | 54 min |
| Jul 2, 3:30 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 30 min |
| Jul 2, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 45 min |
| Jul 2, 3:40 PM EDT | Special Weather Statement | RNK | Bland | 35 min |
| Jul 2, 3:47 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke | 3 hr |
| Jul 2, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Pittsylvania | 59 min |
| Jul 2, 4:20 PM EDT | Special Weather Statement | RNK | Floyd | 25 min |
| Jul 2, 4:45 PM EDT | Special Weather Statement | RNK | Floyd, Franklin | 30 min |
| Jul 2, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 56 min |
| Jul 2, 5:02 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 2, 5:38 PM EDT | Special Weather Statement | RNK | Floyd | 37 min |
| Jul 2, 6:01 PM EDT | Special Weather Statement | RNK | City of Martinsville | 29 min |
| Jul 2, 6:11 PM EDT | Special Weather Statement | RNK | City of Galax | 34 min |
| Jul 2, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 59 min |
| Jul 2, 6:18 PM EDT | Special Weather Statement | RNK | Carroll, Henry, Patrick, Wythe | 27 min |
| Jul 2, 6:47 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 43 min |
| Jul 2, 7:16 PM EDT | Areal Flood Advisory | RNK | Henry, Pittsylvania, City of Danville | 4 hr |
| Jul 2, 7:19 PM EDT | Special Weather Statement | RNK | Bath | 26 min |
| Jul 2, 7:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Jul 2, 7:23 PM EDT | Special Weather Statement | RNK | Surry | 37 min |
| Jul 2, 12:30 PM EDT | Special Weather Statement | RNK | Greenbrier | 60 min |
| Jul 2, 1:14 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
| Jul 2, 1:16 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jul 2, 1:25 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 35 min |
| Jul 2, 1:48 PM EDT | Special Weather Statement | RNK | Monroe | 42 min |
| Jul 2, 2:32 PM EDT | Special Weather Statement | RNK | Summers | 28 min |
| Jul 2, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 44 min |
| Jul 2, 3:14 PM EDT | Special Weather Statement | RNK | Monroe | 31 min |
| Jul 2, 4:13 PM EDT | Special Weather Statement | RNK | Mercer | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.